Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 20, NWS Lubbock, TX

August 27, 2005Bailey County, Lamb County, Texas

NWS Lubbock, TX issued this flash flood warning at Aug 27, 2005, 8:50 PM CDT for Bailey County, Lamb County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2005, 8:50 PM CDT (01:50 UTC)
Expired
Aug 27, 2005, 11:45 PM CDT
In force
3 hr
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

Counties Bailey County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 87 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 10:30 PM CDTFLASH FLOOD20 Sw Muleshoe, TXNUMEROUS AREAS OF FLOODED ROAD ALONG HIGHWAY 289.
Aug 27, 10:35 PM CDTFLASH FLOOD4 W Amherst, TXSEVERAL AREAS OF FLOODED ROADWAY STRETCHING FROM 4 TO 8 MILES WEST OF AMHERST. ONE STRANDED MOTORIST REPORTED AND RESCUED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2068 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLUB 280153
FFWLUB
TXC017-279-280445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
850 PM CDT SAT AUG 27 2005

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BAILEY COUNTY IN NORTHWEST TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 1145 PM CDT

*  AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR            
   INDICATED VERY HEAVY RAIN FROM THUNDERSTORMS OVER MUCH OF BAILEY  
   AND LAMB COUNTIES. ACCORDING TO RADAR ESTIMATES...2 TO 3 INCHES   
   OF RAIN HAS FALLEN OVER EASTERN BAILEY AND WESTERN LAMB COUNTIES. 
   THE HEAVIEST RAIN WAS INDICATED FROM SUDAN TO NORTHWEST           
   OF LITTLEFIELD.

* SOME LOCATIONS IN THE WARNED AREA INCLUDE SUDAN...OLTON...  
  WEST CAMP...MULESHOE WILDLIFE REF....PROGRESS...NEEDMORE...        
  ENOCHS...BULA...MULESHOE...SPADE...FIELDTON AND EARTH.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3385 10296 3387 10212 3427 10214 3429 10301

$$
1 follow-up statement
000 
WGUS74 KLUB 280441
FFSLUB

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 PM CDT SAT AUG 27 2005

TXC017-279-280445-
BAILEY TX-LAMB TX-
1140 PM CDT SAT AUG 27 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 1145 PM CDT FOR LAMB AND
BAILEY COUNTIES...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING MODERATE TO OCCASIONALLY HEAVY RAIN 
OVER THE WARNED AREA.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
OLTON...WEST CAMP...PROGRESS...MULESHOE AND EARTH.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA...BUT THE FLOOD THREAT HAS DIMINISHED...AND THE WARNING 
WILL BE ALLOWED TO EXPIRE AT 1145 PM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3385 10296 3387 10212 3427 10214 3429 10301

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 3:30 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Aug 27, 3:30 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT SAT AUG 27 2005

.SHORT TERM...
WEAK SURFACE BOUNDARY EXISTS THIS AFTERNOON OVER THE NORTHERN
SECTIONS OF COCHRAN-HOCKLEY-LUBBOCK-CROSBY COUNTIES WITH AN OUTFLOW
SITUATED ACROSS THE NORTH OVER CASTRO-SWISHER COUNTIES...AS EVIDENT
IN THE ENHANCED CU FIELD ON VISIBLE IMAGERY AND ISOLATED CONVECTION
ON 88D REF DATA.  SPC MESOSCALE GRID DATA OVER THE REGION DEPICTS
THE TRANSLATION OF CONVECTION BEST PHASED WITH THE 700-500 MB
AVERAGE FLOW OFF TO THE SOUTHEAST BETWEEN 15-20 KNOTS.  MID-LEVEL
DRYING DEPICTED ON WATER VAPOR FROM WSW OF ROSWELL TO ENE OF LUB-AMA
AND CONVECTION IS EXPECTED TO CONTINUE DEVELOPING IN THIS AREA OF
MARGINAL CONVECTIVE INSTABILITY.  CONVECTIVE POTENTIAL WILL BECOME
MORE WIDESPREAD TONIGHT AND INTO SUNDAY AS A POTENT SHORTWAVE TROF
SEEN OVER UT/CO THIS AFTERNOON PROPAGATES EAST/SOUTHEAST TOWARD THE
TEXAS PANHANDLE.

KINEMATICS ARE FAVORABLE FOR ANOTHER MCS DEVELOPMENT OVERNIGHT AND
INTO SUNDAY.  GFS AND NAM BOTH IDENTIFY WELL WITH THIS
FEATURE...HOWEVER THE GFS TRACKS THE BRUNT OF THE WAVE ENERGY TO OUR
NORTH/NORTHEAST BEFORE STALLING/REDEVELOPING AND PULLING IT
SOUTHWARD OVER THE FORECAST AREA SUNDAY NIGHT.  THE NAM FORECASTS
THE FEATURE TO PUSH MORE SOUTH OVER THE AREA WITH A WESTWARD SHIFT
LATE SUNDAY.  THE GFS HAD AN MCS SIGNAL IN THE 12Z OUTPUT YESTERDAY
WHICH FORECAST CONVECTION TO BE NORTH/NORTHEAST OF THE AREA...WHILE
VERIFICATION HAD THE CONVECTION MORE SOUTH OVER THE SOUTH PLAINS
EARLY TODAY.  THEREFORE...BASED ON WATER VAPOR TRENDS AND MODEL
CONTINUITY...WILL ADJUST THE NAM SOLUTION AND MAINTAIN/FORECAST A
WIDESPREAD EVOLUTION OF CONVECTION FROM THE NNW OVERSPREADING THE
AREA TONIGHT THROUGH SUNDAY.  12Z AND FORECAST SOUNDING PROFILES
CONTINUE TO SUPPORT MICROBURST POTENTIAL WITH THE ANTICIPATED MCS.
CELL MOVEMENT SHOULD INHIBIT SIGNIFICANT FLASH FLOOD ISSUES...HOWEVER
BRIEF AND LOCALIZED URBAN FLOODING AND STREAM OVERFLOW WILL BE A
CONCERN...ESPECIALLY OVER AREAS IMPACTED FROM HEAVY RAINS OVER THE
PAST WEEK.  BML.10

.LONG TERM...
UPPER RIDGE AMPLIFYING OVER SOUTHWEST DESERTS WILL ALLOW A BIT OF A
TROUGH TO CARVE OUT OVER SOUTHERN HIGH PLAINS BY SUNDAY NIGHT IN
NORTH-NORTHWEST FLOW. NAM VERSION IS A BIT WEAKER AND PREFERRED GIVEN
SUSPICIONS OF GFS CONVECTIVE FEEDBACK ISSUES. HAVE THUS TRENDED
TOWARDS SLIGHTLY HIGHER MENTION OF THUNDERSTORMS SUNDAY NIGHT...
LASTING INTO MONDAY MORNING BEFORE DECREASING. RIDGE LINE SHOULD
THEN SLOWLY APPROACH AND THEN EXPAND MID WEEK AND BEYOND.
QUESTIONABLE HOW STRONG NEXT FRONT WILL BE GIVEN MASSIVE RIDGE...BUT
LATEST RUNS SEEM INSISTENT ON BOUNDARY AT LEAST MAKING IT IN BRIEFLY
AROUND WEDNESDAY/THURSDAY. MINOR CHANGES TO MOST OF EXTENDED
PACKAGE.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        64  84  59  88 /  80  50  50  40
TULIA         64  85  60  83 /  80  50  50  40
PLAINVIEW     64  84  61  83 /  80  50  50  40
LEVELLAND     66  86  62  86 /  70  50  50  40
LUBBOCK       66  85  62  86 /  70  50  50  40
BROWNFIELD    67  88  62  87 /  70  50  50  40
CHILDRESS     68  88  64  88 /  70  50  50  40
SPUR          69  88  65  87 /  60  50  50  40
ASPERMONT     70  90  65  86 /  60  50  50  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

10/05

In the hours before

Local storm report, Aug 27, 7:40 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
740 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     HAIL             10 SW LUBBOCK           33.47N 102.00W
08/27/2005  1.00 INCH        LUBBOCK            TX   NWS EMPLOYEE

&&

KWIDELSK
Local storm report, Aug 27, 7:54 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
754 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             LARIAT                  34.33N 102.91W
08/27/2005  2.00 INCH        PARMER             TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 8:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
803 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             6 W MULESHOE            34.23N 102.83W
08/27/2005  4.25 INCH        BAILEY             TX   LAW ENFORCEMENT

&&

KWIDELSK
Local storm report, Aug 27, 8:08 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
808 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             WILSON                  33.32N 101.73W
08/27/2005  1.00 INCH        LYNN               TX   LAW ENFORCEMENT

            HAIL COVERING THE ROADWAY.

&&

KWIDELSK
Local storm report, Aug 27, 8:13 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND DMG     8 W POST                33.19N 101.52W
08/27/2005                   GARZA              TX   LAW ENFORCEMENT

            1 MILE STRETCH OF POWERLINES DOWN ALONG US HIGHWAY 380
            JUST INSIDE THE GARZA COUNTY LINE. REPORTED BY THE LYNN
            COUNTY SHERIFFS OFFICE.

&&

KWIDELSK
Local storm report, Aug 27, 8:17 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
817 PM CDT SAT AUG 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     TSTM WND GST     5 SW GRAHAM             33.10N 101.53W
08/27/2005  69 MPH           GARZA              TX   MESONET

&&

KWIDELSK

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:10 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn50 min
Aug 27, 7:15 PM CDTSevere Thunderstorm WarningLUBParmer30 min
Aug 27, 7:31 PM CDTSevere Thunderstorm WarningLUBLubbock29 min
Aug 27, 7:43 PM CDTSevere Thunderstorm WarningLUBGarza32 min
Aug 27, 7:46 PM CDTFlash Flood WarningLUBParmer119 min
Aug 27, 7:50 PM CDTSevere Thunderstorm WarningLUBBailey40 min
Aug 27, 8:03 PM CDTSevere Thunderstorm WarningLUBLynn57 min
Aug 27, 8:27 PM CDTSevere Thunderstorm WarningLUBBailey33 min
Aug 27, 8:39 PM CDTSevere Thunderstorm WarningLUBCochran, Hockley66 min
Aug 27, 8:49 PM CDTSevere Thunderstorm WarningLUBLamb26 min
Aug 27, 9:11 PM CDTTornado WarningLUBHockley49 min
Aug 27, 9:18 PM CDTSevere Thunderstorm WarningLUBBailey42 min
Aug 27, 9:55 PM CDTFlash Flood WarningLUBParmer3 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.